Economics at your fingertips  

Optimal auctions with ambiguity

, (), , () and , ()
Additional contact information
,: University of Illinois at Urbana-Champaign
,: University of Michigan
,: University of Michigan

Authors registered in the RePEc Author Service: Emre Ozdenoren, Subir Bose and Andreas Duus Pape

Theoretical Economics, 2006, vol. 1, issue 4, 411-438

Abstract: A crucial assumption in the optimal auction literature is that each bidder's valuation is known to be drawn from a unique distribution. In this paper we study the optimal auction problem allowing for ambiguity about the distribution of valuations. Agents may be ambiguity averse (modeled using the maxmin expected utility model of Gilboa and Schmeidler 1989.) When the bidders face more ambiguity than the seller we show that (i) given any auction, the seller can always (weakly) increase revenue by switching to an auction providing full insurance to all types of bidders, (ii) if the seller is ambiguity neutral and any prior that is close enough to the seller's prior is included in the bidders' set of priors then the optimal auction is a full insurance auction, and (iii) in general neither the first nor the second price auction is optimal (even with suitably chosen reserve prices). When the seller is ambiguity averse and the bidders are ambiguity neutral an auction that fully insures the seller is in the set of optimal mechanisms.

Keywords: Auctions; mechanism design; ambiguity; uncertainty (search for similar items in EconPapers)
JEL-codes: D44 D81 (search for similar items in EconPapers)
Date: 2006-12-06
References: Add references at CitEc
Citations: View citations in EconPapers (93)

Downloads: (external link) (application/pdf)

Related works:
Working Paper: Optimal auctions with ambiguity (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Theoretical Economics is currently edited by Simon Board, Todd D. Sarver, Bruno Strulovici, Juuso Toikka, Rakesh Vohra, Pierre-Olivier Weill

More articles in Theoretical Economics from Econometric Society
Bibliographic data for series maintained by Martin J. Osborne ().

Page updated 2024-04-20
Handle: RePEc:the:publsh:203